« Physician employment... | Main | Using cognitive refr... »

Friday Feb 05, 2021

Three steps to prepare for an opioid overdose in your clinic

An overdose inside your medical clinic may not be a common occurrence, but it's still one to be prepared for. Naloxone, a medication that blocks the opioid receptors in the brain, can stop overdoses and save lives. Here’s how to add it your clinic and make sure your staff is ready to use it.

1. Choose which form of naloxone is right for you. Naloxone comes in three delivery forms: intramuscular injection kits with vials and syringes, nasal sprays, and auto-injectors. The injection kits are the most affordable option, at about $15-30 per dose. But if you’re not confident your staff could quickly fill a syringe and give an injection in a high-pressure situation, you may want to consider the nasal spray or auto-injector. The spray costs about $75-140 for a two-dose pack, requires minimal training, and has the longest Food and Drug Administration shelf life (although there’s evidence that naloxone in all forms retains its potency long after the approved shelf life). The auto-injector is the most expensive option at about $200-400 per two-dose pack. But it’s the easiest to use.

2. Train your staff to be prepared for an overdose emergency. Form an overdose preparedness plan. Make sure everyone in the clinic knows where the naloxone is stored (storing it near an automated external defibrillator or CPR bag can make it easier to remember by bundling all emergency devices together). Designate certain staff members to fetch and administer naloxone so roles are clear in an emergency, but make sure all staff are trained to do it in case the designated staff members aren’t present. Once you’ve formed your plan, consider occasional mock overdose drills with debriefs afterward.

3. Prepare to take additional steps after naloxone administration. Naloxone is a very safe drug and it has almost no effect if accidentally administered to a patient who did not use opioids (unless the patient has an allergy to naloxone or other ingredients in its various delivery forms). But when used on someone who truly is experiencing an opioid overdose, it often causes withdrawal symptoms, including body aches, stomach cramps, nausea, and vomiting. The symptoms are not usually life-threatening, but they’re often uncomfortable and can be severe. Additionally, patients who have consumed large amount of opioids, or especially potent forms such as fentanyl, may require multiple doses of naloxone over several hours. For these reasons, you should transfer most patients to an emergency department for ongoing care after administering naloxone. Once they’re stabilized, you should also evaluate them for opioid use disorder and buprenorphine treatment.


Read the full article in FPM: “‘Quick, Grab the Naloxone’: Overdose Preparedness for Ambulatory Clinics.”

Insightful, quick-read tips delivered straight to your inbox

Sign up to receive FPM's free, weekly e-newsletter, "Quick Tips & Insights," filled with practical, peer-reviewed advice you can put to work right now to improve patient care, streamline your day, get properly reimbursed, and improve career satisfaction.


Posted at 11:45PM Feb 05, 2021 by FPM Editors

« Physician employment... | Main | Using cognitive refr... »


CURRENT ISSUE

RECENT POSTS

SEARCH THIS BLOG


TOPICS

DISCLAIMER

The views expressed here do not necessarily reflect the opinions of the AAFP. All comments are moderated and will be removed if they violate our Terms of Use.

FEEDS